Pennsylvania, 2012

Hail and Damaging Winds in Pennsylvania, January 17, 2012

January 17, 2012 · NWS CLE · 5 events in 3 counties and zones

A very strong area of low pressure passed to the north of Lake Erie during the afternoon hours of January 17th. Strong winds occurred along and behind a cold front trailing the low.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A very strong area of low pressure passed to the north of Lake Erie during the afternoon hours of January 17th. Strong winds occurred along and behind a cold front trailing the low. Peak wind gusts at many locations were over 60 mph. A few severe thunderstorms were also reported ahead of the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 17, 4:08 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 17, 4:08 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
408 PM EST TUE JAN 17 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL MAKE ITS WAY ACROSS THE AREA THIS
EVENING. HIGH PRESSURE WILL BUILD EAST ACROSS THE SOUTHERN GREAT
LAKES REGION ON WEDNESDAY. THE NEXT LOW WILL MOVE ACROSS THE
GREAT LAKES ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
HAVE HIGHLIGHTED WIND GUSTS TO NEAR ADVISORY CRITERIA IN AN
SPECIAL WEATHER STATEMENT /SPS/ FOR LATE THIS AFTERNOON AND
EVENING. THE EXCEPTION IS ALONG THE EAST LAKESHORE COUNTIES WHERE
WE DID ISSUE A WIND ADVISORY FOR GUSTS TO 55 MPH. A STRONG COLD
FRONT...WHICH AS OF 330P WAS LOCATED FROM NEAR SANDUSKY TO MARION
AND MARCHING EAST WITH A FEW SHOWERS...A WIND SHIFT AND A DROP IN
TEMPERATURES. AFTER HIGH TEMPERATURES IN THE MID
50S...TEMPERATURES WILL RAPIDLY DROP BACK INTO THE 30S THIS
EVENING...AND TO LOWS BY MORNING IN THE 20S.

HAVE ALSO ISSUED A LAKE EFFECT SNOW ADVISORY FOR PA TONIGHT INTO
WEDNESDAY. FOR THIS EVENT IT JUST DOES NOT APPEAR TO LAST THAT
LONG. WE DO GET ABOUT AN 8 HOUR WINDOW WHERE WE HAVE GOOD LAKE
EFFECT SET UP. WE GET TO 15C WITH THE COLD ADVECTION. LIFT IN THE
SNOW GROWTH REGION FOR A PERIOD OF TIME...BUT OTHERWISE RIDGE
BUILDS IN FAIRLY QUICKLY WEDNESDAY AFTERNOON. EXPECTING MULTI-
BANDS...FAIRLY BROKEN WITH LOW LEVEL WINDS STILL AROUND 30 KNOTS
TOWARD MORNING. LOCAL MODELS SHOW THE BEST BAND OF SNOW WITH A
LAKE HURON CONNECTION ACROSS ERIE COUNTY PA. HAVE GONE WITH A
FORECAST OF 4 TO LOCALLY 6 INCHES FOR THE EVENT....TONIGHT THROUGH
WEDNESDAY.

OUTSIDE OF THE SNOWBELT SCATTERED SNOW SHOWERS POSSIBLE WITH THE
ARRIVAL OF THE COLD AIR...BUT AS IT GETS DRIER THIS WILL END WITH
JUST A FLURRY OR TWO.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
LAKE EFFECT SNOW WILL CONTINUE ACROSS THE SNOWBELT THROUGH MUCH OF
WEDNESDAY WITH A DIMINISHING TREND FOR THE AFTERNOON. THE WORST OF
IT REALLY COULD BE JUST BEFORE DAWN AND DURING THE MORNING RUSH.
WE MAY OR MAY NOT NEED A LAKE EFFECT SNOW ADVISORY FOR THE
REMAINDER OF THE PRIMARY SNOWBELT. DRY OUTSIDE OF THE SNOWBELT
WITH TEMPERATURES NOT WARMING MUCH.

WE STAY WITH FAST ZONAL TO NORTHWEST FLOW THROUGH THE REST OF THE
WORK WEEK. HIGH PRESSURE SLIDES EAST WEDNESDAY NIGHT AND NEXT
CLIPPER ARRIVES FOR THURSDAY. TEMPS WILL LIKELY REMAIN FAIRLY
STEADY WEDNESDAY NIGHT WITH WARM AIR ADVECTION. WILL HAVE A
GENERAL LIGHT SNOW WITH THIS SYSTEM AND THEN ANOTHER SURGE OF COLD
AIR. LAKE EFFECT SNOW LIKELY AGAIN THURSDAY NIGHT INTO FRIDAY.
GUIDANCE COMING IN QUITE COLD FOR THURSDAY NIGHT...WE COULD SEE
SOME SINGLE DIGITS AGAIN WHERE IT CLEARS.

EVERYTHING STILL MOVES RIGHT ALONG AND HIGH PRESSURE BUILDS ACROSS
THE REGION LATER FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS CONTINUE TO HAVE DIFFERING STRENGTHS ON SYSTEMS MOVING ACROSS
THE AREA SATURDAY THROUGH TUESDAY. NOT MUCH CONFIDENCE IN THE
CURRENT FORECAST WITH CHANGES LIKELY THROUGH THE WEEK. IN EITHER
CASE IT DOES LOOK AS IF TEMPERATURES WILL WARM INTO THE WEEKEND AND
MAY CONTINUE INTO EARLY NEXT WEEK.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
SOUTHWESTERLY WINDS WILL BE GUSTY THROUGH THE AFTERNOON...GENERALLY
BETWEEN 25 AND 35 KNOTS. STRONGER WINDS (50+ KNOTS) JUST ABOVE THE
SURFACE WILL CONTINUE TO PROVIDE SOME SPEED SHEAR. SO EXPECT A
BUMPY RIDE THROUGH THE LOWER LEVELS.

OTHERWISE MUCH OF THE EASTERN PORTION OF THE REGION WILL SEE SOME
BRIEF VFR CONDITIONS THROUGH MID AFTERNOON. AS THE COLD FRONT
ARRIVES WINDS WILL SHIFT TO THE WEST AND WILL INCREASE
SLIGHTLY...GUSTS WILL BE AROUND 40 KNOTS. CEILINGS WILL DROP WITH
THE FRONTAL BOUNDARY. THERE WILL ALSO BE SOME SHOWERS ALONG AND
JUST BEHIND THE THE FRONT. SOUTHERN TAF SITES...KFDY...KMFD AND
KCAK MAY SEE A CB IN THE VICINITY BUT CHANCES NOT HIGH ENOUGH TO
MENTION IN THE TAF AT THIS TIME. RAIN WILL CHANGE TO SNOW DURING
THE EVENING WEST AND LATE EVENING INTO THE OVERNIGHT ACROSS THE
EAST. WE WILL THEN MONITOR FOR A SMALL WINDOW OF LAKE EFFECT SNOW
THAT WILL AFFECT AREAS NEAR AND EAST OF KCLE TO KCAK LINE. BELIEVE
THE HEAVIEST SNOW MAY BE AROUND 12Z. CONDITIONS SHOULD THEN
GRADUALLY IMPROVE INTO WEDNESDAY AFTERNOON.

.OUTLOOK...NON VFR EXPECTED THROUGH WEDNESDAY AFTERNOON FOR NE OH
INTO NW PA. NON VFR MAY RETURN FOR THU.

&&

.MARINE...
WINDS ARE INCREASING AS THE COLD FRONT BEGINS TO MOVE ACROSS THE
LAKE.  STRONG COLD AIR ADVECTION WILL BEGIN THIS EVENING AS 850MB
TEMPS DROP FROM +6C TO -12C BY 12Z WEDNESDAY.  WINDS WILL SHIFT TO
THE WEST AND THEN NORTHWEST THIS EVENING.  A BAND OF VERY STRONG
WINDS IS EXPECTED JUST BEHIND THE COLD FRONT.  GALE FORCE WINDS IN
THE 40 KNOT RANGE ARE EXPECTED FROM AROUND 00Z WED TO 06Z WED.
A GALE WARNING WILL REMAIN IN EFFECT UNTIL 12Z WED.  THE WINDS WILL
BEGIN TO DISSIPATE RAPIDLY ON WED AS HIGH PRESSURE BUILDS OVER
THE AREA.  ANOTHER LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE
TOWARDS LAKE ERIE ON THURS.  THIS SYSTEM IS NOT AS STRONG AS THE
STORM MOVING THROUGH THE LAKE THIS AFTERNOON.  SOUTHERLY WINDS ON
THURSDAY WILL SHIFT TO THE WEST AND THEN NORTHWEST THURS NIGHT.
WINDS SHOULD REMAIN BELOW GALE FORCE WITH THIS SECOND STORM.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR OHZ011-012-089.
PA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR PAZ001.
     LAKE EFFECT SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM EST
     WEDNESDAY FOR PAZ001>003.
MARINE...GALE WARNING UNTIL 7 AM EST WEDNESDAY FOR LEZ061-142>149-
     162>169.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...GARNET
Hazardous weather outlook, Jan 17, 3:41 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
341 PM EST TUE JAN 17 2012

OHZ011-012-089-182045-
CUYAHOGA-LAKE-ASHTABULA LAKESHORE-
341 PM EST TUE JAN 17 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ001-182045-
NORTHERN ERIE-
341 PM EST TUE JAN 17 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ002-003-182045-
SOUTHERN ERIE-CRAWFORD PA-
341 PM EST TUE JAN 17 2012

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-182045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
341 PM EST TUE JAN 17 2012

...GALE WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>010-013-014-017>023-027>033-036>038-047-182045-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
341 PM EST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

GUSTS LATE THIS AFTERNOON AND THIS EVENING WILL BE AROUND 45 MPH
WITH THE PASSAGE OF A STRONG COLD FRONT. THERE MAY BE A FEW
LOCALLY HIGHER GUSTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OUDEMAN

In the hours before

Special weather statement, Jan 17, 2:31 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
231 PM EST TUE JAN 17 2012

OHZ007>009-018-019-172030-
ERIE-HURON-OTTAWA-SANDUSKY-SENECA-
231 PM EST TUE JAN 17 2012

...STRONG THUNDERSTORMS DEVELOPING...

AT 227 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
BROKEN LINE OF SHOWERS AND DEVELOPING THUNDERSTORMS. GUSTY WINDS
WITH THE STRONGEST THUNDERSTORMS MAY APPROACH 50 TO 55 MPH. ALL OF
THESE SHOWERS AND THUNDERSTORMS WILL MOVE TO THE EAST AT 40 MPH.
Special weather statement, Jan 17, 3:06 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
306 PM EST TUE JAN 17 2012

OHZ003-006>010-013-014-017>023-027>033-036>038-047-PAZ002-003-
180500-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT...SANDUSKY...LORAIN...CHARDON...JEFFERSON...FINDLAY...
TIFFIN...NORWALK...MEDINA...AKRON...RAVENNA...WARREN...
UPPER SANDUSKY...CAREY...BUCYRUS...MANSFIELD...ASHLAND...
WOOSTER...CANTON...YOUNGSTOWN...MARION...MOUNT GILEAD...
MILLERSBURG...MOUNT VERNON...EDINBORO...MEADVILLE
306 PM EST TUE JAN 17 2012

...STRONG GUSTY WINDS EXPECTED WITH A COLD FRONT...

A STRONG COLD FRONT WILL MOVE ACROSS NORTHERN OHIO AND
NORTHWESTERN PENNSYLVANIA THROUGH THE EVENING. AS WINDS SHIFT
AROUND TO THE WEST EXPECT TO EXPERIENCE AN OCCASIONAL STRONG GUST
FOR 1 TO 2 HOURS. THESE GUSTS WILL BE AROUND 45 MPH WITH A FEW
LOCALLY HIGHER GUSTS POSSIBLE.

THESE GUSTY WINDS WILL USHER IN MUCH COLDER AIR THROUGH THE
EVENING. AFTER AFTERNOON HIGH TEMPERATURES IN THE 50S WE WILL SEE
TEMPERATURES PLUNGE THROUGH THE 30S BY 11 PM.

The radar

The Buffalo radar (KBUF), 144 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
January 17, 5:12 PM EST
Where
Erie County, Erie
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.120, -80.080

Thunderstorm winds downed several trees in Mill Creek Township and the City of Erie.

Hail, Crawford

When
January 17, 5:24 PM EST
Where
Crawford County, Linesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -80.430

Quarter sized hail was observed.

Thunderstorm Wind, Erie

When
January 17, 5:24 PM EST
Where
Erie County, North East
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.220, -79.770

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Crawford

When
January 17, 5:35 PM EST
Where
Crawford County, Meadville
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
41.630, -80.150

Thunderstorm winds downed trees throughout Crawford County.

High Wind, Northern Erie

When
January 17, 6:45 PM EST
Where
Northern Erie forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Department of Highways
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

A utility pole fell on a vehicle causing extensive damage. Many trees were downed across the area as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360952, 360951, 360953, 360954, 360950.